Alert archive / Idaho / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Spokane, WA

August 31, 2007Bonner County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 31, 2007, 8:05 PM PDT for Bonner County, Idaho. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2007, 8:05 PM PDT (03:05 UTC)
Expired
Aug 31, 2007, 8:45 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Bonner County, ID

The radar

The Spokane radar (KOTX), 102 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:10 PM PDTTSTM WND DMG3 S Sandpoint, IDNUMEROUS TREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:02 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 010305
SVROTX
IDC017-010345-
/O.NEW.KOTX.SV.W.0022.070901T0305Z-070901T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
805 PM PDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BONNER COUNTY IN THE PANHANDLE OF IDAHO...
    THIS INCLUDES THE CITIES OF...SANDPOINT...PRIEST RIVER...

* UNTIL 845 PM PDT

* AT 804 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH AND QUARTER SIZED HAIL.  THIS STORM WAS LOCATED 11 
MILES SOUTHEAST OF PRIEST RIVER...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PRIEST RIVER BY 810 PM PDT...
   DOVER BY 820 PM PDT...
   SANDPOINT...PONDERAY...KOOTENAI AND EAST HOPE BY 825 PM PDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND SOUTHEASTERN
WASHINGTON.

LAT...LON 4849 11609 4799 11634 4800 11662 4799 11664
      4798 11696 4850 11680
TIME...MOT...LOC 0305Z 208DEG 48KT 4808 11675

$$
LN
2 follow-up statements
000 
WWUS56 KOTX 010320
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
818 PM PDT FRI AUG 31 2007

IDC017-010345-
/O.CON.KOTX.SV.W.0022.000000T0000Z-070901T0345Z/
BONNER ID-
818 PM PDT FRI AUG 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR SOUTHERN BONNER COUNTY...

AT 813 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR COCOLALLA...OR ABOUT 9 MILES 
SOUTH OF SANDPOINT...MOVING NORTHEAST AT 55 MPH. THE STRONGEST WINDS 
ARE CURRENTLY EAST OF BAYVIEW DUE TO OUTFLOW OF OTHER NEARBY STORMS. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDPOINT...PONDERAY AND KOOTENAI BY 825 PM PDT...
  COLBURN BY 830 PM PDT...
  ELMIRA BY 840 PM PDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND SOUTHEASTERN
WASHINGTON.

LAT...LON 4849 11609 4799 11634 4800 11662 4799 11664
      4798 11696 4850 11680
TIME...MOT...LOC 0318Z 208DEG 48KT 4823 11662

$$
LN
000 
WWUS56 KOTX 010345
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
843 PM PDT FRI AUG 31 2007

IDC017-010353-
/O.CAN.KOTX.SV.W.0022.000000T0000Z-070901T0345Z/
BONNER ID-
843 PM PDT FRI AUG 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BONNER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED INTO LINCOLN COUNTY AND THEREFORE 
SEVERE WINDS AND HAIL ARE NO LONGER A THREAT. STRONG WINDS AROUND 50 
MPH WILL CONTINUE ALONG THE EASTERN BONNER COUNTY BORDER UNTIL 9PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND SOUTHEASTERN
WASHINGTON.

LAT...LON 4849 11609 4799 11634 4800 11662 4799 11664
      4798 11696 4850 11680
TIME...MOT...LOC 0343Z 208DEG 48KT 4853 11639

$$
LN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:48 PM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 4:48 PM PDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT FRI AUG 31 2007

.SYNOPSIS...A STRONG COLD FRONT WILL TRAVERSE THE INLAND NORTHWEST
TONIGHT AND COLLIDE WITH A PLUME OF MONSOONAL MOISTURE BRINGING THE
POTENTIAL FOR STRONG THUNDERSTORMS. SOME STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND FREQUENT LIGHTNING THIS EVENING
AND OVERNIGHT ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO. HIGH
PRESSURE WILL BUILD OVER THE REGION WITH DRIER CONDITIONS AND NEAR
SEASONAL TEMPERATURES FOR THE REMAINDER OF THE WEEKEND.

&&

.DISCUSSION...

SEVERE THUNDERSTORM WATCH 664 IN EFFECT UNTIL 9 PM PDT THIS
EVENING FOR PORTIONS OF EASTERN WASHINGTON AND THE CENTRAL
PANHANDLE OF IDAHO.

TONIGHT THROUGH SUNDAY...THE 19Z WATER VAPOR SATELLITE
IMAGERY REVEALS A STRONG COLD FRONT MOVING ACROSS WESTERN
WASHINGTON THIS AFTERNOON. AS THIS FEATURE MOVES EAST ACROSS THE
INLAND NORTHWEST LATER THIS AFTERNOON AND EVENING IT WILL INTERACT
WITH A PLUME OF TROPICAL MOISTURE IN PLACE OVER THE EASTERN HALF
OF THE FORECAST AREA. SCATTERED SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS CROPPED UP ACROSS THE FORECAST AREA EARLIER TODAY
WITH THE LATEST REGIONAL RADAR MOSAIC DISPLAYING AN AREA OF
STRONGER RETURNS DEVELOPING ALONG THE WESTERN EDGE OF THE CLOUD
SHIELD OVER THE COLUMBIA BASIN WHERE SURFACE HEATING HAS
DESTABILIZED THE AIRMASS. THESE CELLS WERE STARTING TO ORGANIZE
INTO A LINE FROM RITZVILLE TO DEER PARK. SEVERAL CELLS WERE ALSO
POPPING UP OVER NORTHEAST OREGON AND MOVING RATHER SLOWLY TO THE
NORTHEAST. THE SPC HAS SOUTHEASTERN WASHINGTON AND THE CENTRAL
PANHANDLE IN A SLIGHT RISK FOR SEVERE STORMS TODAY AND GIVEN THE
MAGNITUDE OF SHEAR ANTICIPATED THIS EVENING THE POTENTIAL IS
CERTAINLY THERE FOR STORMS CAPABLE OF DAMAGING WIND GUSTS. THE
COMBINATION OF STRONG FRONTAL FORCING WITH SUFFICIENT SURFACE
BASED CAPE AND INSTABILITY AVAILABLE ACROSS THE EASTERN HALF OF
THE FORECAST AREA THIS EVENING WILL BE REINFORCED BY THE NOSE OF A
+80KT JET STREAK POKING INTO SOUTHEAST WASHINGTON AND THE CENTRAL
IDAHO PANHANDLE. THIS WILL RESULT IN SIGNIFICANT SHEAR WITH THE
0-6KM BULK SHEAR INCREASING TO TO THE 50 TO 70KT RANGE BY 03Z AND
0-3KM SHEAR IN 30 TO 40KT RANGE. PERIODS OF HEAVY RAIN COULD ALSO
BE A PROBLEM IF CELLS TRAIN OVER THE SAME AREA. THE THREAT OF
SEVERE WEATHER WILL DIMINISH OVERNIGHT AS THE FRONT MOVES TO THE
EAST OF OUR FORECAST AREA. SHORTWAVE RIDGING WILL BUILD OVER THE
REGION WITH DRIER CONDITIONS AND NEAR SEASONAL TEMPERATURES FOR
THE REMAINDER OF THE WEEKEND. /KELCH

SUNDAY NIGHT THROUGH FRIDAY NIGHT...GLOBAL MODEL GUIDANCE HAS
MANAGED TO TROT TOGETHER IN A RATHER TIGHTLY CLUSTERED PACK RIGHT
THROUGH MID-WEEK NEXT WEEK. THE MODELS HAVE LATCHED ON TO A RATHER
AMPLIFIED AND PROGRESSIVE RIDGE SHIFTING EASTWARD FROM THE CWA
AFTER MONDAY. THIS LEADS TO A RATHER AMPLIFIED TROUGH/CLOSED LOW
DROPPING OVER THE CWA FROM THE PACIFIC BY TUESDAY. AT THE
MOMENT...IT LOOKS TO BE LIKE A RATHER QUICK TRANSITION FROM HOT
CONDITIONS UNDER THE RIDGE ON MONDAY TO MUCH BELOW NORMAL
TEMPERATURES BY TUESDAY WITH A CLOSED LOW AND UNSEASONABLE COLD
POOL COMING OVERHEAD BY TUESDAY. A MODERATING TREND BACK TOWARD
NORMAL SEEMS TO BE IN STORE AFTER THAT POINT...WITH MORE THAN HALF
OF THE GUIDANCE INDICATING ANOTHER AMPLIFYING RIDGE MOVING TOWARD
THE AREA BY THE LATTER HALF OF NEXT WEEK.

MODEL AND MOS QPF AND POPS ARE GENERALLY CENTERED ON GOOD CHANCE
TO LIKELY POPS FOR THE MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD
ACROSS THE CWA. THE GFS AND DGEX GENERATE OVER HALF AN INCH OF QPF
OVER VARIOUS AREAS OF THE CWA...AND WITH DEEP LAYER MOISTURE
ENTERING THE PICTURE AS WELL AS SIGNIFICANT AND VERTICALLY
COHERENT Q-VECTOR CONVERGENCE AS WELL AND STRONG UPPER JET
DYNAMICS TO WORK ON THE DEEP LAYER MOISTURE...A PERIOD OF RAIN
SEEMS LIKELY FOR MANY AREAS OF THE CWA. IN ADDITION...BY TUESDAY
AFTERNOON...500 MB TEMPERATURES DROP TO -18C OVER A GOOD CHUNK OF
THE CWA...STEEPENING LAPSE RATES SIGNIFICANTLY AND GENERATING
NEARLY 1000 J/KG OF MUCAPE OVER SIGNIFICANT PORTIONS OF THE CWA.
ADDITIONALLY...THE GFS DROPS LIFTED INDEX VALUES TO WELL BELOW -2C
OVER A VAST PORTION OF THE AREA. WITH SIGNIFICANT SYNOPTIC LIFT
AND MODERATE INSTABILITY...POPS AND WEATHER WERE BROUGHT UP
SIGNIFICANTLY. AFTER TUESDAY...MODELS GENERALLY DRY US OUT RATHER
QUICKLY WITH A RETURN TO CLEAR SKIES FOR THE REMAINDER OF THE
EXTENDED. /FRIES

&&

.AVIATION...TWO MAIN AVIATION CONCERNS THROUGH THIS EVENING WILL BE
GUSTY WINDS AND THUNDERSTORMS.  SATELLITE SHOWS COLD FRONT NEAR THE
CASCADES AT THE MOMENT.  AHEAD OF THE FRONT A MOIST AND UNSTABLE AIR
MASS WILL LEAD TO CONTINUED SCATTERED THUNDERSTORMS WITH GUSTY WINDS
OVER EASTERN WASHINGTON AND NORTH IDAHO THROUGH THIS EVENING.
ALSO...AS FRONT GOES THROUGH WINDS WILL SHIFT FROM A S-SW COMPONENT
TO A NW COMPONENT AT KMWH AND THE NORTHERN WASHINGTON VALLEYS.
AFTER 06Z...A DRIER AND STABLE AIR MASS WILL MOVE OVER THE AREA WITH
DECREASING PRESSURE GRADIENTS.  THIS WILL YIELD CLEARING SKIES AND
RAPIDLY DIMINISHING WINDS TOWARDS SUNRISE.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  81  55  82  55  90 /  50  10  10   0   0   0
COEUR DALENE  57  82  51  82  52  91 /  60   0  10   0   0   0
PULLMAN        55  82  48  83  47  89 /  60  10  10   0   0   0
LEWISTON       64  88  60  89  58  96 /  70  10  10   0   0   0
COLVILLE       53  84  46  85  49  92 /  30  10  10   0  10  10
SANDPOINT      58  80  47  80  50  87 /  50  10  10   0   0   0
KELLOGG        55  80  51  82  49  90 /  70  10  10   0   0   0
MOSES LAKE     55  86  53  84  53  92 /  10  10  10   0   0   0
WENATCHEE      59  84  57  83  57  89 /  10  10  10   0   0  10
OMAK           56  84  53  85  54  90 /  10  10  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
     PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
     NORTHERN PANHANDLE.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR SPOKANE AREA.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
     WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEAST BLUE
     MOUNTAINS.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES.

&&
Hazardous weather outlook, Aug 31, 2:17 PM PDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
217 PM PDT FRI AUG 31 2007

IDZ001>004-026-027-WAZ031>037-044-010600-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...WATERVILLE...
MANSFIELD
217 PM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SEVERE THUNDERSTORM WATCH 664 IN EFFECT UNTIL 9 PM PDT THIS
     EVENING FOR NORTH IDAHO PANHANDLE...COEUR D ALENE
     AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
     MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
     COUNTIES...NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND
     ASOTIN COUNTIES...WASHINGTON PALOUSE...MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
     MOUNTAINS...WATERVILLE PLATEAU
   RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
     NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND ASOTIN
     COUNTIES...WASHINGTON PALOUSE...MOSES LAKE AREA...UPPER
     COLUMBIA BASIN...WATERVILLE PLATEAU
   RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AREA

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/
   SEAWCNOTX  /WWUS86 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR ABUNDANT LIGHTNING THIS
AFTERNOON AND EVENING. IN ADDITION TO THE POTENTIAL FOR FIRE
STARTS...SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY.

WAZ038-041>043-010600-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
INCLUDING THE CITIES OF...REPUBLIC...INCHELIUM...WENATCHEE...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE
217 PM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:36 PM PDTSevere Thunderstorm WarningOTXKootenai39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.